LOUISVILLE, Ky. (WDRB) -- Louisville hospitals are using a higher dose of a drug that can reverse the effects of heroin.

Emergency room doctors with Norton Healthcare say more Narcan, or a generic drug called Naloxone, is needed because of the potency of the heroin patients are overdosing on. 

“The heroin on the street is so toxic now," said Robert Couch, the emergency department medical director at Norton Audubon Hospital. "It’s probably not heroin. It’s probably fentanyl or fentanyl analogues."

Some people are requiring a constant drip of the overdose drug for several hours.

“Instead of giving someone an injection every hour of Naloxone, we will mix up an infusion in an IV bag and just run it continuously over three or four hours, sometimes even longer,” Dr. Couch said.

The spike in overdoses is having an impact on how doctors treat patients

“Last year, two years ago, a 2 milligram dose would be sufficient," Dr. Couch said. "Nowadays, we’re starting with a 4 milligram dose."

The more potent drug has doctors concerned that overdoses and overdose deaths are not slowing down.

“I’ve had several people who were near death that once they were resuscitated, they said yes this looked very different, but I went ahead and used it anyway,” Dr. Couch said

While the hospital is using more of the overdose drug, doctors say they have ample supply.

Related Stories:

Monthly injections to block high from opioids could be game-changer in fight against heroin

Copyright 2017 WDRB Media. All rights reserved.